Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 5:26 PM CDT for 4 counties in Iowa. It was in force for 49 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 15, 2017, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:32 PM CDT | HAIL 1.25 | 7 Wsw Geneva, IA | REPORTED NEAR 80TH AND NETTLE BRADFORD IA. |
| Jun 15, 5:34 PM CDT | HAIL 1.25 | Hampton, IA | |
| Jun 15, 5:34 PM CDT | HAIL 1.5 | Hampton, IA | |
| Jun 15, 5:35 PM CDT | TSTM WND GST 60 | 1 S Hampton, IA | NICKEL SIZED HAIL COVERING THE GROUND AS WELL. |
| Jun 15, 5:45 PM CDT | HAIL 1 | Geneva, IA | 50 MPH WIND AND QUARTER SIZED HAIL. |
| Jun 15, 5:55 PM CDT | HAIL 1 | 5 Nw Aplington, IA | |
| Jun 15, 6:06 PM CDT | HAIL 1 | Aplington, IA | |
| Jun 15, 6:08 PM CDT | HAIL 1 | Hampton, IA | VIA SOCIAL MEDIA. |
| Jun 15, 6:12 PM CDT | HAIL 1 | Parkersburg, IA | |
| Jun 15, 6:18 PM CDT | HAIL 1.25 | Parkersburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
897
WUUS53 KDMX 152226
SVRDMX
IAC023-069-075-083-152315-
/O.NEW.KDMX.SV.W.0143.170615T2226Z-170615T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
526 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Hardin County in central Iowa...
Southeastern Franklin County in north central Iowa...
Northwestern Grundy County in central Iowa...
Southwestern Butler County in north central Iowa...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located 7 miles north of
Iowa Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hampton, Parkersburg, Ackley, Aplington, Wellsburg, Geneva,
Bradford, Hampton Municipal Airport, Beeds Lake State Park and
Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9338 4278 9329 4265 9269 4235 9285
TIME...MOT...LOC 2226Z 293DEG 35KT 4263 9325
HAIL...1.00IN
WIND...60MPH
$$
Ansorge3 follow-up statements
361
WWUS53 KDMX 152238
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
538 PM CDT THU JUN 15 2017
IAC023-069-075-083-152315-
/O.CON.KDMX.SV.W.0143.000000T0000Z-170615T2315Z/
Hardin IA-Franklin IA-Grundy IA-Butler IA-
538 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN HARDIN...SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY
AND SOUTHWESTERN BUTLER COUNTIES...
At 537 PM CDT, a severe thunderstorm was located near Ackley, or 9
miles northeast of Iowa Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 5:34pm, trained spotters
reported half dollar sized hail and 60 mph winds.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hampton, Parkersburg, Ackley, Aplington, Wellsburg, Geneva, Bradford,
Hampton Municipal Airport and Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9331 4277 9322 4265 9269 4235 9285
TIME...MOT...LOC 2237Z 293DEG 35KT 4259 9311
HAIL...1.25IN
WIND...60MPH
$$
Ansorge769
WWUS53 KDMX 152253
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
553 PM CDT THU JUN 15 2017
IAC023-069-075-083-152315-
/O.CON.KDMX.SV.W.0143.000000T0000Z-170615T2315Z/
Hardin IA-Franklin IA-Grundy IA-Butler IA-
553 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN HARDIN...SOUTHEASTERN FRANKLIN...NORTHWESTERN GRUNDY
AND SOUTHWESTERN BUTLER COUNTIES...
At 553 PM CDT, a severe thunderstorm was located near Aplington, or
13 miles northwest of Grundy Center, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parkersburg, Ackley, Aplington, Wellsburg, Geneva and Ackley
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 9319 4275 9312 4265 9269 4235 9285
TIME...MOT...LOC 2253Z 293DEG 35KT 4253 9291
HAIL...1.25IN
WIND...60MPH
$$
Ansorge991
WWUS53 KDMX 152301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT THU JUN 15 2017
IAC069-083-152311-
/O.CAN.KDMX.SV.W.0143.000000T0000Z-170615T2315Z/
Hardin IA-Franklin IA-
601 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN AND
SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4256 9302 4273 9302 4265 9269 4244 9280
TIME...MOT...LOC 2301Z 293DEG 35KT 4250 9281
$$
IAC023-075-152315-
/O.CON.KDMX.SV.W.0143.000000T0000Z-170615T2315Z/
Grundy IA-Butler IA-
601 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL GRUNDY AND SOUTHWESTERN BUTLER COUNTIES...
At 601 PM CDT, a severe thunderstorm was located near Parkersburg, or
9 miles north of Grundy Center, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parkersburg and Aplington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9302 4273 9302 4265 9269 4244 9280
TIME...MOT...LOC 2301Z 293DEG 35KT 4250 9281
HAIL...1.25IN
WIND...60MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 3:18 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1243 PM CDT Thu Jun 15 2017 Convective trends will be the primary aviation challenge through the period. Isolated/scattered thunderstorms likely to develop along a line from near KALO/KDSM late this afternoon then become more focused southern Iowa including KOTM this evening. Outflow boundaries and gusty winds will be possible in vicinity of storms. Late tonight into Friday morning should be mostly quiet with south to southwest winds at 5 to 15 kt and VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:00 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 60 min |
| Jun 15, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 43 min |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 15 min |
| Jun 15, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jun 15, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 33 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 27 min |
| Jun 15, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 19 min |
| Jun 15, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 35 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Jun 15, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.